A volunteer member of Community Ambulance Company saved a woman Monday afternoon who had overdosed on heroin.
Emergency Medical Technician Luke Imperato responded to the Bohemia resident's home a bit after 3:30 p.m., following a 911 caller reporting a 47-year-old woman was having trouble breathing.
The female was unconscious and only breathing about six times per
minute, an inadequate number to sustain life, when he arrived at the
scene, according to a statement released by the ambulance company.
“When we arrived at the scene and assessed the patient, we recognized
that this was a potential opiate overdose situation and quickly
administered a dose of Nasal Narcan,” according to Imperato.
Imperato delivered one dose of the Nasal Narcan, and a short
time later the patient regained consciousness. She was fully alert by
the time the ambulance crew arrived at Brookhaven Memorial Hospital in
Intranasal anti-narcotic medication is quickly absorbed into the body through the nose, and immediately reverses the effects of an opiate overdose, allowing patients to begin breathing on their own.
“I was definitely impressed with how quickly the medication took
effect,” Imperato stated in the release. “This patient went from the verge of death to completely awake and oriented within a matter of minutes.”
The responding ambulance crew consisted of Paramedic Robert Cavalieri, EMT
Critical Care Stephanie Golub and EMT Basic Mike P. Kennedy. Suffolk
County Police had officers on scene as well.